A Caltech Library Service

The gravitational-wave memory from eccentric binaries

Favata, Marc (2011) The gravitational-wave memory from eccentric binaries. Physical Review D, 84 (12). p. 124013. ISSN 2470-0010.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The nonlinear gravitational-wave memory causes a time-varying but nonoscillatory correction to the gravitational-wave polarizations. It arises from gravitational-waves that are sourced by gravitational-waves. Previous considerations of the nonlinear memory effect have focused on quasicircular binaries. Here I consider the nonlinear memory from Newtonian orbits with arbitrary eccentricity. Expressions for the waveform polarizations and spin-weighted spherical-harmonic modes are derived for elliptic, hyperbolic, parabolic, and radial orbits. In the hyperbolic, parabolic, and radial cases the nonlinear memory provides a 2.5 post-Newtonian (PN) correction to the leading-order waveforms. This is in contrast to the elliptical and quasicircular cases, where the nonlinear memory corrects the waveform at leading (0PN) order. This difference in PN order arises from the fact that the memory builds up over a short “scattering” time scale in the hyperbolic case, as opposed to a much longer radiation-reaction time scale in the elliptical case. The nonlinear memory corrections presented here complete our knowledge of the leading-order (Peters-Mathews) waveforms for elliptical orbits. These calculations are also relevant for binaries with quasicircular orbits in the present epoch which had, in the past, large eccentricities. Because the nonlinear memory depends sensitively on the past evolution of a binary, I discuss the effect of this early-time eccentricity on the value of the late-time memory in nearly circularized binaries. I also discuss the observability of large “memory jumps” in a binary’s past that could arise from its formation in a capture process. Lastly, I provide estimates of the signal-to-noise ratio of the linear and nonlinear memories from hyperbolic and parabolic binaries.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2011 American Physical Society. Received 15 August 2011; published 6 December 2011. This research was supported through an appointment to the NASA Postdoctoral Program at the Jet Propulsion Laboratory, administered by Oak Ridge Associated Universities through a contract with NASA. Early phases of this work were also supported by the National Science Foundation under Grant No. PHY05-51164 to the Kavli Institute for Theoretical Physics. I am grateful to Yanbei Chen for useful discussions and to K. G. Arun, Curt Cutler, Xinyi Guo, and Bala Iyer for their helpful comments on this manuscript.
Funding AgencyGrant Number
Issue or Number:12
Classification Code:PACS: 04.25.Nx, 04.25.-g, 04.30.-w, 04.30.Db
Record Number:CaltechAUTHORS:20120106-112958062
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:28699
Deposited By: Jason Perez
Deposited On:09 Jan 2012 18:28
Last Modified:03 Oct 2019 03:34

Repository Staff Only: item control page